- San Diego police shared a video that claimed to show an officer accidentally overdosing on fentanyl.
- But medical experts said the video was misleading and could cause confusion about the drug.
- Fentanyl is a synthetic opioid that is 50 times more potent than heroin.
- Visit Insider’s homepage for more stories.
Editor’s note: This story has been updated to reflect that medical experts have cast doubt on the video’s claim that the officer experienced an overdose from the exposure to fentanyl that is depicted in the footage.
A video from the San Diego Sheriff’s Department claimed to show a deputy accidentally overdosing on fentanyl during an arrest, but medical and addiction experts have questioned the video’s claims.
The video featured bodycam footage from July that showed Deputy David Faiivae collapsing in a parking lot after coming across fentanyl, a synthetic opioid that is 50 times more potent than heroin, while searching a vehicle, the Sheriff’s Department said.
The department released the footage as part of a public service video to raise awareness about the dangers of the drug.
Faiivae’s partner Scott Crane recounts the incident in the video, stating that he warned his partner not to get too close to the drugs.
Recounting the incident, Faiivae said: “I remember just not feeling right and then I fall back, and I don’t remember anything after that.”
“It was in an instant. It was though my lungs just locked up. I couldn’t breathe. I was trying to gasp for breath but I couldn’t breathe at all.”
In the footage, Crane can be seen administering a Narcan nasal spray, a medication commonly used to block the effects of opioids, on Faiivae. Crane said Faiivae was “ODing all the way to the hospital,” and the Sheriff’s department said the officer nearly died after the incident.
But speaking with The New York Times, medical experts doubted the events as they are described in the video, saying it could spread misleading information about the cause, signs, and symptoms of an overdose.
Dr. Ryan Marino, an expert of toxicology and addiction medicine at University Hospitals in Cleveland, told The Times “the only way to overdose is from injecting, snorting or some other way of ingesting it,” adding “you cannot overdose from secondhand contact.”
Leo Beletsky, a law and health sciences professor at Northeastern University, told the outlet Faiivae’s reaction could have been caused by stress or panic surrounding the drug that exists among law enforcement.
In a tweet, Beletsky said small amounts of fentanyl can accidentally be absorbed, but not enough to feel symptoms, let alone overdose. He said an overdose on contact is a “myth.”
Experts told The Times such misconceptions can be harmful by causing people to delay or avoid providing help to others in life or death situations.
The San Diego Sheriff’s Department did not immediately respond to Insider’s request for comment.
Overdose deaths have been rising across the country, reaching 93,000 in 2020, compared to 72,000 in 2019.
Fentanyl was involved in more than 60% of US overdose deaths last year, according to data from the Centers for Disease Control and Prevention.